Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 85, NWS Tucson, AZ

August 30, 2008Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 30, 2008, 10:42 PM MST for Pima County, Arizona. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2008, 10:42 PM MST (05:42 UTC)
Expired
Aug 30, 2008, 11:58 PM MST
In force
76 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 121 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 5.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2596 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 310542
FFWTWC
AZC019-310715-
/O.NEW.KTWC.FF.W.0085.080831T0542Z-080831T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1042 PM MST SAT AUG 30 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF SELLS...

* UNTIL 1215 AM MST

* AT 1032 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM JUST EAST OF SELLS. THIS STORM 
  IS MOVING WEST AROUND 10 MPH. DOPPLER RADAR INDICATED THAT UP TO 
  TWO INCHES OF RAIN MAY HAVE FALLEN OVER THE SELLS WASH BASIN SINCE 
  930 PM.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ARTESA...NOLIC AND BIG FIELDS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

THIS FLASH FLOOD WARNING UPGRADES AND REPLACES THE FLOOD ADVISORY FOR
THIS AREA.

LAT...LON 3207 11214 3203 11159 3184 11159 3181 11210

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 310658
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1158 PM MST SAT AUG 30 2008

AZC019-310706-
/O.CAN.KTWC.FF.W.0085.000000T0000Z-080831T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
1158 PM MST SAT AUG 30 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL PIMA 
COUNTY...

SOME FLOW LIKELY IS STILL OCCURRING IN WASHES AROUND SELLS BUT THE 
THREAT OF FLASH FLOODING IS OVER. LIGHT TO MODERATE RAIN WILL MOVE 
ACROSS THE AREA OVER THE NEXT HOUR. A SMALL STREAM FLOOD ADVISORY 
CONTINUES UNTIL 145 AM MST.

LAT...LON 3207 11214 3203 11159 3184 11159 3181 11210

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 8:40 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 30, 8:40 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
840 PM MST SAT AUG 30 2008

.SYNOPSIS...AN ACTIVE MONSOON PATTERN WILL CONTINUE THROUGH SUNDAY
NIGHT. LOW PRESSURE ALOFT OVER SONORA IN COMBINATION WITH AN
APPROACHING TROUGH FROM THE PACIFIC NORTHWEST WILL BRING SCATTERED
TO NUMEROUS THUNDERSTORMS TO SOUTHEAST ARIZONA. DRIER AIR WILL MOVE
IN FROM THE NORTHWEST BEGINNING MONDAY AND CONTINUING THROUGH NEXT
WEEK...PUSHING MONSOONAL MOISTURE OUT OF SOUTHEAST ARIZONA.

&&

.DISCUSSION...IT TOOK AWHILE...BUT THE HIGHER POPS WE WERE
ADVERTISING FOR TODAY HAVE MATERIALIZED. RADAR INDICATING
WIDESPREAD RAIN AND A FEW THUNDERSTORMS AS OF 0330Z ACROSS SOUTHEAST
PINAL...MOST OF EASTERN PIMA...AND SANTA CRUZ AND WESTERN COCHISE
COUNTIES. STRONGER STORMS IN SONORA ARE DRIFTING NORTH SO WILL KEEP
POPS RATHER HIGH TONIGHT FOR MOST LOCATIONS. SHORTWAVE OVER
NORTHWEST MEXICO IS KEEPING THIS ACTIVITY ORGANIZED...AND SHOULD
CONTINUE TO DO SO AS IT LIFTS NORTH. THE EXCEPTION IS OUT
WEST...WHERE MOSTLY CLEAR SKIES ARGUE FOR DIMINISHING POPS TO SLIGHT
CHANCE FROM ROUGHLY SELLS WESTWARD...AND WE ARE UPDATING THE
FORECAST TO REFLECT THIS. 00Z KTWC SOUNDING SHOWS VERY LITTLE
CAPE/INSTABILITY AND WARMING ALOFT FROM 500-400 MB...WHICH HELPS
EXPLAIN THE RATHER STRATIFORM NATURE OF MOST OF OUR PRECIP TONIGHT.
STILL LOCALLY HEAVY RAINFALL IS LIKELY OVERNIGHT FROM EMBEDDED
THUNDERSTORMS...WITH MINOR FLOODING ISSUES.

STILL EXPECTING THE ACTIVE WEEKEND TO CONTINUE ON SUNDAY.  MORE
ORGANIZED CONVECTION APPEARS LIKELY SUNDAY AFTERNOON AND
EVENING...AS THE TROUGH IN THE PACIFIC NORTHWEST APPROACHES AND
ENERGIZES THE ATMOSPHERE. SPC KEEPS THE 5% PROBABILITIES FOR SEVERE
WIND AND HAIL CONFINED TO NORTHWEST ARIZONA SUNDAY...BUT SURELY
STRONG TO SEVERE THUNDERSTORMS CANNOT BE RULED OUT IN SOUTHEAST
ARIZONA TOMORROW. SHOWERS AND THUNDERSTORMS ARE LIKELY SUNDAY...AS
EVIDENCED BY 00Z MET GUIDANCE POPS GREATER THAN 80% FOR TUCSON. 00Z
NAM SUGGESTS A MOSTLY CLOUDY DAY WITH LIMITED HEATING /HIGH
TEMPERATURES ONLY IN THE MID 80S/ SO THE INTENSITY OF THUNDERSTORMS
WILL LARGELY DEPEND ON THE AMOUNT OF SOLAR INSOLATION WE CAN REALIZE
SUNDAY AFTERNOON.

RATHER STRONG TROUGH SWEEPS THROUGH THE GREAT BASIN MONDAY...WITH
MUCH DRIER AIR WESTERLY FLOW ARRIVING BEGINNING MONDAY. RAIN CHANCES
WILL DRAMATICALLY DROP OFF TO 10% OR LESS...BEGINNING MONDAY AND
MOST OF NEXT WEEK.

&&

.AVIATION...AREAS OF RAIN AND A FEW THUNDERSTORMS WILL CONTINUE THIS
EVENING...ESPECIALLY AT KTUS AND KOLS. LIGHT RAIN SHOWERS POSSIBLE
OVERNIGHT...WITH MOSTLY CLOUDY SKIES. MOSTLY CLOUDY SUNDAY...WITH
SHOWERS AND THUNDERSTORMS REDEVELOPING AFTER 18Z. SOME STORMS WILL
BE STRONG SUNDAY...WITH WIND GUSTS TO 40 KTS. VISIBILITY
OCCASIONALLY REDUCED TO IFR IN HEAVY RAINFALL. WINDS GENERALLY
LIGHT...LESS THAN 15 KTS OUTSIDE OF THUNDERSTORM OUTFLOWS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

TURNER

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 9:52 PM MSTAreal Flood AdvisoryTWCPima113 min
Aug 30, 11:46 PM MSTAreal Flood AdvisoryTWCPima119 min
Aug 30, 11:46 PM MSTAreal Flood AdvisoryTWCPima119 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.